Brain & nervous systemMedicationsLiving with chronic illness

How stopping a medication can worsen TD symptoms

TD is a side effect of certain medications, but discontinuing a medication can actually cause symptoms to worsen.


LearnGenetic conditionsTay-sachs diseaseHow stopping a medication can worsen TD symptoms
  • What can TD symptoms look like?
  • What happens if you stop or reduce a neuroleptic medication?
  • What is the treatment for TD?

Tardive dyskinesia (TD) is an involuntary movement disorder that causes a person to experience uncontrollable, repetitive movements that may occur in the face or other areas of the body.

TD occurs as a side effect of taking certain medications, specifically, medications that block dopamine receptors. Receptors are proteins found on cells that enable cell to cell communication by attaching to neurotransmitters (chemical messengers). Dopamine receptors attach to the neurotransmitter dopamine.

Most cases are associated with the use of neuroleptic medications, also known as antipsychotic medications. These drugs are used to treat severe mental illnesses, including schizophrenia and bipolar disorder. The risk is higher with first-generation neuroleptics.

Certain medications used to treat seizures, Parkinson’s disease, depression, and a stomach disorder called gastroparesis are also associated with TD.

What can TD symptoms look like?

Examples of tardive dyskinesia movements include:

  • Grimacing, blinking, sticking out the tongue, fish-like movements, chewing motions, repeated sighing or grunting
  • Tapping feet, waving fingers, and rapid movements of arms or legs
  • Twisting, swaying, or thrusting movements in the trunk or neck

TD symptoms vary from person to person. For some, symptoms are mild and remain mild. For others, symptoms become progressively worse and progressively more disruptive to everyday functioning, affecting movement, speech, and swallowing.

TD can also cause significant psychological and social distress.

What happens if you stop or reduce a neuroleptic medication?

Since TD occurs as a side effect of neuroleptic medications or other medications described above, a person experiencing TD symptoms may be tempted to stop taking the medication or reduce their dosage.

A person should never stop taking any neuroleptic medication or other TD-associated medication, or reduce their dosage, unless they are directed to by their healthcare provider.

Stopping a medication or reducing the dosage can cause TD symptoms to worsen. New symptoms can emerge and existing symptoms can become more severe. TD symptoms may only appear after a person has stopped taking a medication.

In some cases, the worsening of symptoms can resolve. In other cases, the worsening of symptoms will not resolve completely, and the increase in TD symptoms will be permanent.

The reasons for why this occurs are not fully understood but involve the changes that occur in the brain’s neurotransmitter functioning that occur with exposure to dopamine receptor-blocking medications.

The risk of a psychosis relapse

For people taking a neuroleptic medication to treat a serious mental illness like schizophrenia or bipolar disorder, stopping or reducing the dosage can cause a relapse of psychosis. Adjustments in treatment will also require careful evaluation for psychiatric symptoms.

What is the treatment for TD?

Always continue to take a medication as prescribed unless directed to by a healthcare provider. If you are reading about the treatment for TD, you may read that treatment can include discontinuing or reducing the medication that is causing symptoms. You will also read that this should never be attempted on your own.

If a medication needs to be discontinued or adjusted, your healthcare provider will guide you through this process in the safest way possible. It will involve a carefully monitored process of tapering dosages and replacing it with a different medication.

There are also medications that your healthcare provider can prescribe to help control TD symptoms.

Your best source of information about symptoms and treatment will be your healthcare provider.

Sources: MedlinePlus. Tardive dyskinesia. May 4, ... + 8
  1. MedlinePlus. Tardive dyskinesia. May 4, 2026.
  2. Mohsin Raza and Jonathan A. Mars. Tardive Dyskinesia. StatPearls. January 31, 2026.
  3. Cleveland Clinic. Neurotransmitters. March 14, 2022.
  4. Cleveland Clinic. Antipsychotic Medications. November 22, 2024.
  5. Preeti Patel and Abdolreza Saadabadi. Neuroleptic Medications. StatPearls. February 21, 2024.
  6. Penn Medicine. Tardive dyskinesia. Accessed October 9, 2026.
  7. Cleveland Clinic. Tardive Dyskinesia. July 10, 2024.
  8. National Organization for Tardive Dyskinesia. Myths vs. Facts. Accessed October 9, 2026.
  9. Joy Antonelle de Marcaida. 4 Neurologist Tips for People With Tardive Dyskinesia. healthgrades. Accessed October 9, 2026.
Written by Jameson Kowalczyk.
Medically reviewed by Megan Burke, MD.October, 2026
Updated onOctober, 2026
Written by Jameson Kowalczyk.
Medically reviewed by Megan Burke, MD.October, 2026
Updated onOctober, 2026
  • What can TD symptoms look like?
  • What happens if you stop or reduce a neuroleptic medication?
  • What is the treatment for TD?
AskMDAskMD

Questions about Brain & nervous system?

Get instant answers from our AI health assistant

Ask Now

Recommended for you

A look at medications that treat TD as well as non-medication therapies that can be an important part of treatment.

What are the main treatment options for tardive dyskinesia?
Article

The causes of TD are not fully understood. Here’s what we know about the role of dopamine and other factors.

Do we know what causes tardive dyskinesia?
Article

Tardive dyskinesia is a syndrome defined by involuntary movements and it comes with complications. Learn about five common complications of TD.

5 complications of living with tardive dyskinesia
Video

A look at three types of stigma and how each can affect people with TD, plus strategies for coping with stigma.

Understanding and coping with tardive dyskinesia stigma
Article

A look at how narcolepsy affects sleep/wake cycles and how sleep hygiene can help you get the most from treatment.

Sleep hygiene for people with narcolepsy
Article
AskMDHow can I be more consistent?
AskMD by Sharecare LogoAskMD by Sharecare Logo
Privacy policyConsumer health data privacyTerms of use
Cookie policyYour privacy choices

© 2026 Sharecare, Inc.

ask-mdask-md
AskMD by Sharecare LogoAskMD by Sharecare Logo
Privacy policyConsumer health data privacyTerms of use
Cookie policyYour privacy choices

© 2026 Sharecare, Inc.